Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 173, NWS Shreveport, LA

September 19, 2002Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 19, 2002, 1:22 PM CDT for Smith County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 19, 2002, 1:22 PM CDT (18:22 UTC)
Expired
Sep 19, 2002, 2:15 PM CDT
In force
53 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 2:00 PM CDTThunderstorm Wind 62 ETyler, TXSeveral large trees down over CR 285.
Sep 19, 2:05 PM CDTThunderstorm Wind 62 ETyler, TXNumerous large trees down over FM 2964.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS54 KSHV 191822
SVRSHV
TXC423-191915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
122 PM CDT THU SEP 19 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS

* UNTIL 215 PM CDT

* AT 122 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF TYLER...
  MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS
UNTIL 215 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 10:00 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 19, 10:00 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT THU SEP 19 2002

IF SHV...LCH...AND LIT SOUNDINGS ARE RIGHT...WE ARE IN FOR SEVERE
WEATHER...AS THEY ALL SHOW HIGH CAPE...A VERY UNSTABLE AIRMASS...AND
ENOUGH HELICITY TO SUPPORT TORNADOES. THE SHV SOUNDING SHOWS THE
STRONGEST SUPPORT FOR THIS WITH A CAPE OF 3476...LI -9...AND
HELICITY OF 182.  THESE NUMBERS ARE BASED ON MAX TEMPS OF UPPER 80S
TO NEAR 90...IN LINE WITH WHAT WE ARE FORECASTING.  THE COLD FRONT
IS CURRENTLY NEAR A LINE FROM JUST NORTH OF TUL...TO OKC...TO
SPS...TO MAF.  WE ARE NOT EXPECTING IT TO REACH OUR AREA TIL LATE
AFTERNOON/EARLY EVENING...HOWEVER SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP AHEAD OF THE BOUNDARY WITH THIS MOIST AIRMASS.
FOR THE FORECAST WILL LIKELY ADD SEVERE WORDING IN THE UPDATE FOR
THIS AFTERNOON.  STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL BE
THE TYPE OF SEVERE WEATHER EXPECTED IF ANY OCCURS.  UPDATE WILL BE
OUT BY 1100 AM.

ELEVEN

.SHV...NONE.

In the hours before

Special weather statement, Sep 19, 10:15 AM CDT, 3 hours 7 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CDT THU SEP 19 2002

A COLD FRONT WILL CONTINUE TO APPROACH THE AREA TODAY...AND THE
ATMOSPHERE AHEAD OF IT IS VERY MOIST...AND CAPABLE OF SUPPORTING
SUPERCELLS THIS AFTERNOON.  TEMPERATURES WILL BE A MAJOR PLAYER IN
SEVERE WEATHER THIS AFTERNOON...IF THEY REACH OR EXCEED THE UPPER
80S...SEVERE WEATHER CHANCES WILL GET EVEN BETTER.

IF SEVERE WEATHER DEVELOPS THE MAIN THREAT WILL BE DAMAGING STRAIGHT
LINE WINDS AND ISOLATED TORNADOES...AND THIS ACTIVITY MAY CONTINUE
WELL INTO THE EVENING HOURS.

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND SKYWARN
NETWORKS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.